Alert archive / Texas / Tornado Warnings in 1999

Tornado Warning 40, NWS San Angelo, TX

May 25, 1999Runnels County, Texas

NWS San Angelo, TX issued this tornado warning at May 25, 1999, 6:57 PM CDT for Runnels County, Texas. It was in force for 63 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 25, 1999, 6:57 PM CDT (23:57 UTC)
Expired
May 25, 1999, 8:00 PM CDT
In force
63 min
Issued by
NWS San Angelo, TX
Area
Whole counties

County Runnels County, TX

The radar

The San Angelo radar (KSJT), 71 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 7:00 PM CDTTornado F0Ballinger, TXA brief tornado was reported just west of Ballinger.
May 25, 7:04 PM CDTHail 0.88Ballinger, TX
May 25, 7:25 PM CDTThunderstorm WindBallinger, TXA carport in Ballinger was destroyed by high winds.
May 25, 7:25 PM CDTHail 1.75Ballinger, TXHail up to the size of golf balls covered the ground to a depth of 6 inches just north of Ballinger.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 5:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 12.0 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 1999-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 1999-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 209 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
717 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
209 m²/s²
0-3 km storm-relative helicity
314 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at May 25, 2:39 PM CDT, 4 hours 18 minutes earlier.

Area forecast discussion, May 25, 2:39 PM CDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
250 AM CDT WED MAY 26 1999

THE LATEST REGIONAL RADAR LOOP SHOWS TWO CLUSTERS OF SEVERE
THUNDERSTORMS OVER THE SOUTH PLAINS MOVING SE AND APPROACHING THE WRN
BIG COUNTRY COUNTIES. EXPECT THESE CLUSTERS TO PUSH SE THROUGH THE
BIG COUNTRY AND HEARTLAND AREA BETWEEN 08Z AND 14Z. THE 05Z SFC
ANALYSIS PLACES THE FRONT W TO E JUST SOUTH OF A DFW TO KLBB LINE OR
DRAPPED JUST N OF I20. AS THESE CELLS INTERSECT THE BOUNDARY...
EXPECT THEM TO INTENSIFY. THIS IS EVIDENT ON THE KDYX RADAR WHICH
SHOWS GATE TO GATE SRM VALUES OFF THE SCALE ACROSS NW HASKELL COUNTY.
THESE CLUSTERS OF STORMS SHOULD HELP TO PUSH THIS COLD FRONT SOUTH.
THIS APPEARS TO BE WELL HANDLED BY THE ETA MODEL... WHICH SHOWS THE
FRONT STALLING N OF I10 BY 18Z BEFORE WASHING OUT. THIS BOUNDARY WILL
BE A FOCAL POINT FOR TODAY/S CONVECTION.

ONCE THE MCS/S PUSH SE OF OUR REGION TODAY... EXPECT SOME AFTERNOON
SUN ACROSS MOST OF THE REGION. WITH FORECAST CAPES EXPECTED TO BE
NEAR 3500 J/KG AND SUFFICIENT SHEAR... AGREE WITH THE LATEST 940
PLACING THE MODERATE RISK ACROSS THE SRN 1/3 OF OUR CWA. PLAN TO
MENTION THE SEVERE THREAT IN THE ZONES. IN ADDITION... THE ETA MODEL
DOES INDICATE A 250 MB COUPLED JET WHICH IS YIELDING STRONG
DIVERGENCE ALOFT ALONG AND NORTH OF THE FRONTAL BOUNDARY... AS A
SHORTWAVE ENTERS INTO SW TEXAS LATE TODAY AND TONIGHT. THE
APPROACHING SHORTWAVE... STRONG UVV/S... STRONG INSTABILITY...
PRECIPITABLE WATERS NEAR 1.5 INCHES AND LIGHT MID LEVEL WINDS ALL
JUSTIFY A FLASH FLOOD WATCH LATE TODAY AND TONIGHT FOR OUR ZONES
ALONG AND S OF I20. THIS IS CONSISTENT WITH THE LATEST 94E.

TONIGHT... A CONVECTIVE CLUSTER SHOULD BE FARTHER SOUTH ACROSS THE
CONCHO VALLEY. AS A RESULT... WILL INCREASE POPS TO COVER THIS WITH
THE SEVERE THREAT PERSISTING INTO THE NIGHT.

ON THURSDAY... THE OPEN UPPER WAVE WILL BE SLOW TO EXIT WITH WEAK PVA
AND LINGERING INSTABILITY. THIS SHOULD YIELD A GOOD CHANCE OF SHOWERS
AND STORMS AS WELL.

EXPECT THE WRKSJ1 TO BE ISSUED SHORTLY.

ABI 081/063/083/ 5754
SJT 087/063/083/ 4754
JCT 089/063/084/ 3644

TEW

In the hours before

Special weather statement, May 25, 5:28 PM CDT, 1 hour 29 minutes before
TXZ049-053-054-064>066-071>073-076>078-098-099-113-114-127-128-
168-252325-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
528 PM CDT TUE MAY 25 1999

...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1100 PM CDT FOR
MOST OF WEST CENTRAL TEXAS...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MUCH OF WEST CENTRAL
TEXAS UNTIL 1100 PM CDT. COUNTIES INCLUDED IN THE WATCH ARE
FISHER... NOLAN... MITCHELL... COKE... IRION... SCHLEICHER... TOM
GREEN... CONCHO... STERLING... CROCKETT... SUTTON... RUNNELS...
SHACKELFORD... CALLAHAN... HASKELL... TAYLOR... COLEMAN... JONES AND
THROCKMORTON.

AT 525 PM CDT... SEVERE STORMS CONTINUE TO DEVELOP FROM NEAR SANCO IN
NORTHERN COKE COUNTY... TO ABILENE.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND NEAR THE WATCH AREA. PERSONS SHOULD WATCH FOR
THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL
RADIO OR TELEVISION FOR FURTHER INFORMATION.

17
Special weather statement, May 25, 5:28 PM CDT, 1 hour 29 minutes before
TXZ049-053-054-064>066-071>073-076>078-098-099-113-114-127-128-
168-252325-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
528 PM CDT TUE MAY 25 1999

...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1100 PM CDT FOR
MOST OF WEST CENTRAL TEXAS...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MUCH OF WEST CENTRAL
TEXAS UNTIL 1100 PM CDT. COUNTIES INCLUDED IN THE WATCH ARE
FISHER... NOLAN... MITCHELL... COKE... IRION... SCHLEICHER... TOM
GREEN... CONCHO... STERLING... CROCKETT... SUTTON... RUNNELS...
SHACKELFORD... CALLAHAN... HASKELL... TAYLOR... COLEMAN... JONES AND
THROCKMORTON.

AT 525 PM CDT... SEVERE STORMS CONTINUE TO DEVELOP FROM NEAR SANCO IN
NORTHERN COKE COUNTY... TO ABILENE.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND NEAR THE WATCH AREA. PERSONS SHOULD WATCH FOR
THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL
RADIO OR TELEVISION FOR FURTHER INFORMATION.

17

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 9:57 PM CDTFlash Flood WarningSJTIrion3 hr
May 25, 12:35 AM CDTFlash Flood WarningSJTCrockett3 hr
May 25, 4:41 PM CDTSevere Thunderstorm WarningSJTNolan64 min
May 25, 5:08 PM CDTTornado WarningSJTCoke, Nolan62 min
May 25, 5:59 PM CDTFlash Flood WarningSJTCoke, Nolan3 hr
May 25, 6:01 PM CDTTornado WarningSJTRunnels64 min
May 25, 6:08 PM CDTSevere Thunderstorm WarningSJTCoke32 min
May 25, 6:16 PM CDTSevere Thunderstorm WarningSJTNolan64 min
May 25, 6:19 PM CDTSevere Thunderstorm WarningSJTTaylor61 min
May 25, 6:25 PM CDTSevere Thunderstorm WarningSJTJones65 min
May 25, 6:37 PM CDTTornado WarningSJTTaylor43 min
May 25, 6:46 PM CDTTornado WarningSJTCallahan59 min
May 25, 6:51 PM CDTSevere Thunderstorm WarningSJTHaskell64 min

Nearby

Tornado Warnings in Texas, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.